4 worrying side effects of painkiller overdose

Side effects of painkiller overdose are an important consideration in today’s society. Studies have shown the average Briton takes 373 painkillers a year.

Paracetamol, ibuprofen and aspirin are common painkillers known to everyone with a tendency for headaches, back pains and other ailments.

Painkillers, also known as analgesics work by blocking synthesis of chemicals known as prostaglandins. Prostaglandins are responsible for the increase in capillary permeability as well as increased body temperature which all lead to fever, swelling and pain.

By restricting synthesis of prostaglandins, mild analgesics such as aspirin and paracetamol can reduce pain, fever and inflammation.

Aspirin has also been said to decrease blood clotting especially in the blood vessels that supply the heart, essentially acting as a blood thinner, or anticoagulant.

Side Effects Of Painkiller Overdose

side effects of painkiller overdose

 

1. Paracetamol Poisoning

Taking painkillers with no pain present is nothing new. Paracetamol and other mild painkillers are often used in anticipation of pain such as headaches, and this can be relatively safe as long as the recommended dosage, usually two 500mg tablets – taken 4 hours apart, up to 4 times a day isn’t exceeded.

Increasing your dosage significantly above this level will cause paracetamol poisoning. When ingested, paracetamol gets into the body after being absorbed from the intestine. After it has done its job, it needs to be inactivated before being removed from the body.

The majority of paracetamol inactivation is done by the liver. As paracetamol is metabolised by the liver into its inactive form, a toxic compound is made in the liver called NAPQI.

This compound is quickly detoxified by another substance called glutathione. When an individual overdoses however, the body’s stores of glutathione can become depleted meaning, NAPQI can begin to accumulate and do serious damage to the liver.

This can lead to liver failure in under a week and death in 50-80% of patients unless a liver transplant is received.

2. Stomach Bleeding

Aspirin poisoning can occur when a very high dosage of the drug is consumed. A 150 pound individual would need more than 30 325mg tablets to develop even mild poisoning.

Aspirin interferes with the protection of the stomach lining so taking too much can cause digestive issues such as ulcers, inflammation and stomach bleeding.

Aspirin also acts an as anticoagulant which may promote bleeding from damaged stomach lining or any other injury for that matter.

Other symptoms associated with acute aspirin overdose include seizures, mental confusion, kidney failure, muscle abnormality and respiratory failure.

When there is sustained level of high doses for a few days, an individual can experience symptoms of chronic overdose which include dehydration, low blood pressure and accumulation of fluid in lungs.

3. Nausea and Vomiting

Opiates such as codeine and morphine are used as painkillers due to their ability to interact and bind opioid receptors in the brain and nervous system.

Because opioid and other structurally similar chemicals can interact with opioid receptors in the brain, they have a wide range of side effects. One of these is preventing a chemical called GABA from being released.

GABA controls the release of neurotransmitters such as dopamine, so without it there is a surge of dopamine in the brain creating a high.

There are unpleasant side effect that include nausea, vomiting and diarrhoea, muscle spasms and decreased reaction times.

4. Heart Attack

Crushing and injecting tablets can cause cardiovascular issues that increase the chances of an individual getting a heart attack. Pills are often manufactured with a special coating on its surface.

These coatings are designed to regulate how quickly a pill is dissolved and released into the body.

When crushed, the inner contents of the pill is exposed leading to quicker absorption of the medication and temporary overdose which can be damaging for the heart.

The Side Effects of Painkiller Overdose

Most if not all opiate painkillers carry a long-term risk of addiction, so if there is no pain, or reason to take the drug in high doses, avoid using painkillers. Long term use usually leads to long-term addiction and then to drug tolerance, amplifying the need to take the drug more regularly.

Positive feedback loops spell trouble in any case and the side effects of painkiller overdose can be quite severe. Remember to always seek professional advice and guidance in regards to medication and problems with drug addiction.

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: